Wyoming, 2018High Wind in Wyoming, January 23 to 25, 2018
January 23 to 25, 2018 · NWS RIW · 2 events in 2 counties and zones
An approaching cold front increased southwest flow across portions of the southwestern wind corridor in central Wyoming. Strong mid level winds mixed to the surface and brought high winds to portions of Fremont and Natrona Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front increased southwest flow across portions of the southwestern wind corridor in central Wyoming. Strong mid level winds mixed to the surface and brought high winds to portions of Fremont and Natrona Counties. Some of the highest wind gusts included 74 mph at Camp Creek and 68 mph along Wyoming Boulevard south of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 23, 2:39 PM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Jan 23, 2:39 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
239 PM MST Tue Jan 23 2018
.SHORT TERM...(This evening through Friday)
Issued at 235 PM MST Tue Jan 23 2018
Shortwave ridge move in over the next 24-36 hours with steepening
low level inversions for the basins/valleys and increasing
foothill/mtn temps tonight and Wednesday. Weak ripple with
associated upglide in the nw corner this evening will bring a brief
bout of light snow/flurries, otherwise, I dry and quiet period
through Wednesday night. Besides the inversions, we'll have to worry
about increasing wind potential. The Cody Foothills are starting to
show a gap flow potential tonight with potential for some 45-55 mph
winds in the favored gap flow areas south of Clark along the highway
and just south of Cody. Added in some wind in these areas and will
likely issue an sps for gusty cross-wind potential. The wind
corridor will also see increasing wind later tonight into Wednesday
morning. The winds really get going then as the H7 winds back to sw
and increase to 50kts or so later Wednesday evening through much of
the day Thursday. Will issue a high wind watch for the two wind
corridor zones form Jeffrey City to Casper from 06z Thursday through
00z Friday. The approaching trough arrives in the west Thursday with
the front pushing east across the area through the day. This front
will help mix the basins out and bring a bout of strong west wind
with fropa (and potentially ahead of it). A quick shot of snow will
spread into the west Thursday morning and all but end by Thursday
evening. Amounts look to be sub-advisory for most if not the entire
area. Could be some 3-4 inch or so amounts around the favored Star
Valley locations but overall looks like a 1 to 3 inch type event for
most areas. The mountains will get a quick shot of 2 to 5 inches. As
the cold front blasts across the I80 corridor Thursday afternoon and
early evening, there will likely be a quick shot of snow to go with
the strong to high winds which may cause a few hours of travel
issues. Another system follows right behind this one with another
round of snow out west on Friday (and into the medium range period
but more on that below). Snowfall amounts of 3 to 6 inches in the
mountains and 1 to 3 inches across the lower elevations are a
reasonable expectation during the day Friday with more into the
weekend.
.LONG TERM...(Friday night through Tuesday)
Issued at 235 PM MST Tue Jan 23 2018
We could see some heavy snow showers with the Pacific cold front
early Friday evening, especially in the far northwest where negative
lifted indices are progged. Once we are in the cooler air, steadier
snowfall will occur in the far west later Saturday night once
isentropic lift gets underway. The troughpa will occur around 12Z
Saturday. The Euro is the outlier and the fastest model with the
troughpa occurring in the Great Plains at 12Z Sat. The Canadian is
the most amplified with timing somewhat similar to the GFS, although
the GFS brings the trough through in pieces. In any event, this
trough should blanket the far west with substantial snowfall totals
by Saturday evening given the broad area of isentropic lift expected
there after the fropa. The GFS has bulls eyes of an inch and a third
of precip in some areas with this weather system in the far west.
Areas east of the divide will remain mainly dry. Behind the exiting
trough, periods of light snow will continue over the far west
through Sunday morning as a direct feed off the Pacific from the
west northwest continues behind the trough axis. Then by Sunday
afternoon, warming and drying will take place as the next ridge
builds in from the west along with the jet stream shifting to the
north of the area. Sunday should also turn out to be quite windy
along the east slope of the Divide as well as along the southern
wind wind corridor with h7 winds increasing to 50 knots out of the
west. These winds will help usher in milder air. Temperatures will
warm up to the 40s east of the divide in areas that mix out Monday
and Tuesday. The next upstream Pacific trough will deliver more
snowfall to the far west later Monday night into Tuesday with the
Canadian, again, the most amplified with this trough. With the low
attempting to close off over the Southern Great Basin, we could see
another major snow over the CWA.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon)
Issued at 235 PM MST Tue Jan 23 2018
VFR conditions will occur through the period.
West winds will increase significantly tonight in the Cody
Foothills, especially north of KCOD. Southwest winds will increase
from South Pass to Casper during the day Wednesday.
&&
.FIRE WEATHER...
Issued AT 235 PM MST Tue Jan 23 2018
Winds will be on the increase across the Jeffrey City to Casper area
later tonight and continue quite windy the next couple days. The
mountains and foothill areas will see warming temperatures and the
potential of gusty winds at times. The basin/valley inversions will
hold into Thursday morning before weakening as a cold front blasts
across the area Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday evening through Thursday
afternoon for WYZ019-020.
&&
SHORT TERM...Skrbac
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Skrbac
Hazardous weather outlook, Jan 23, 12:18 PM MST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1218 PM MST Tue Jan 23 2018
WYZ001>020-022>030-241200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1218 PM MST Tue Jan 23 2018
...High Wind Watch for the Wind Corridor from Jeffrey City to
Casper late Wednesday night through Thursday Afternoon...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight
Light snow will continue over the northwest mountains and
Yellowstone through the day today. Light snow will gradually end
tonight over Yellowstone. Snow amounts will range between 1 to 2
inches.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday Night and Thursday...Very strong winds and areas of
blowing snow expected across the area between Jeffrey City and
Casper. Strong winds will also blow across Sweetwater County on
Thursday with a short period of snow and blowing snow.
Thursday...A brief period of snowfall out west.
Friday through Sunday...Periods of snow out west with significant
accumulation quite possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Green Mountains & Rattlesnake Range
- When
- January 23, 6:50 PM MST to January 25, 12:30 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High winds occurred in the higher elevations of the Green Mountains. Some of the strongest gusts included 74 mph at Camp Creek and 68 mph at Fales Rock.
High Wind, Natrona County Lower Elevations
- When
- January 24, 3:10 AM MST to January 25, 10:10 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Multiple gusts over 58 mph were reported along Wyoming Boulevard along Outer Drive. The maximum gust reported was 68 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, January 23, 2018$110,000 · 11 events
- Damaging Wind in New York, January 23, 20182 injured · $40,000 · 1 event
- Heavy Snow in Washington, January 23 to 25, 201832 events
- Drought in Alabama, January 23 to 31, 201815 events
- Heavy Snow in Idaho, January 23 to 25, 201811 events
- Drought in Texas, January 23 to 31, 201810 events
- Flooding in Pennsylvania, January 23 to 25, 20187 events
- Winter Weather in Massachusetts, January 23, 2018$12,000 · 3 events
- Winter Storm in Maine, January 23 to 24, 20185 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 23, 20184 events
- Drought in New Mexico, January 23 to 31, 20184 events
- Flood and Damaging Winds in Massachusetts, January 23, 2018$6,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730702, 730703.